# SDR 98UAL900166

- Difficulty date: April 27, 1998
- Submitted: March 26, 2000
- Operation: Air carrier
- Aircraft: N7277U
- Make and model: Boeing 727222
- Aircraft serial: 21424
- Engine: Pwa JT8D15
- System (JASC): 7230 · Turbine Engine Compressor Section
- Part: Compressor
- Condition: Failed
- Location: Nr 3 Engine
- Component: Pratt & Whit, 782276
- Stage of operation: TO
- Nature of condition: J
- Precautionary procedure: A, E, J

## Discrepancy

JUST AFTER ROTATION FLIGHT ENCOUNTERED LOUD BANG AND VIBRATION FROM THE REAR OF AIRCRAFT.  SHUT DOWN NR 3 ENGINE.  DUMPED FUEL AND RETURNED TO MIA.  *S/D*  ENGINE DISASSEMBLY REVEALED FIVE SECOND STAGE NOZZLE GUIDE VANES BURNED THROUGH AND SUBSEQUENT DOWNSTREAM DAMAGE.  THE FAILURE WAS CONTAINED.  THE T2 NGV BURN THROUGH WAS CAUSED BY A LEAKING NR 8 FUEL NOZZLE WHICH WAS SEVERELY DETERIORATED.  THE NOZZLE PASSED A SUBSEQUENT FLOW CHECK.  THE NOZZLE IS UNDER INVESTIGATION TO DETERMINE THE ROOT CAUSE OF THE LEAK.
